Hail, Franklin
- When
- March 15, 1:40 AM EST to 1:44 AM EST
- Where
- Franklin County, Worthington
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.100, -82.980
Slow moving and redeveloping thunderstorms produced heavy rain over portions of the Ohio Valley during the morning hours. Some locations experienced flooding from the rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Slow moving and redeveloping thunderstorms produced heavy rain over portions of the Ohio Valley during the morning hours. Some locations experienced flooding from the rainfall. A few of these storms also produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Mar 15, 12:30 AM EST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 130 AM EDT THU MAR 15 2012 .SYNOPSIS... A SERIES OF WEAK UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE OHIO VALLEY THROUGH FRIDAY. THIS WILL COMBINE WITH AN UNSTABLE AIRMASS TO BRING A CHANCE OF THUNDERSTORMS TO THE REGION THROUGH THE END OF THE WORK WEEK. TEMPERATURES WILL REMAIN WELL ABOVE NORMAL THROUGH THE WEEKEND. && .NEAR TERM /UNTIL 6 AM THIS MORNING/... SPOTTY CONVECTION HAS DEVELOPED ALONG A LINE BISECTING THE FORECAST AREA. THIS WILL PUSH EAST THROUGH THE OVERNIGHT HOURS. CANNOT RULE OUT SOME ADDITIONAL DEVELOPMENT JUST ABOUT ANYWHERE. UNSEASONABLY WARM TEMPERATURES WILL PERSIST WITH FORECAST LOWS IN THE UPPER 50S BEING ABOVE NORMAL HIGHS. && .SHORT TERM /6 AM THIS MORNING THROUGH FRIDAY NIGHT/... WE COULD SEE A FEW SHOWERS/THUNDERSTORMS LINGERING INTO THE MORNING HOURS...ESPECIALLY ACROSS THE EAST. WE MAY THEN SEE A BIT OF A LULL IN THE PCPN THROUGH THE LATE MORNING HOURS BEFORE ANOTHER SHORT WAVE PUSHES IN FROM THE WEST THROUGH THE AFTERNOON HOURS. AS WE BEGIN TO DESTABILIZE THROUGH THE AFTERNOON...THIS SHOULD ALLOW FOR SCATTERED THUNDERSTORMS TO REDEVELOP FOR LATE AFTERNOON/EARLY EVENING ON THURSDAY. AN AXIS OF BETTER INSTABILITIES WILL PUSH INTO THE NORTHWEST THROUGH LATE AFTERNOON. SHEAR VALUES REMAIN RELATIVELY WEAK BUT SOME SLIGHTLY HIGHER 0-3 KM AND 0-6 KM SHEAR VALUES ARE PRESENT ACROSS OUR NORTHWEST. THE SEVERE THREAT SHOULD BE RATHER LIMITED...BUT WOULD EXPECT THE BEST CHANCE FOR ANY SEVERE TO BE ACROSS THE NORTHWEST IN AREA OF BETTER INSTABILITIES/SHEAR. MID LEVEL RIDGING WILL THEN TRY TO ESTABLISH ITSELF ACROSS THE AREA FRIDAY INTO FRIDAY NIGHT...LEADING TO A DECREASING CHANCE OF SHOWERS/THUNDERSTORMS. LOW LEVEL THERMAL FIELDS WILL REMAIN SEASONABLY WARM THROUGH THE SHORT TERM PERIOD. 850 TEMPS ACTUALLY DROP OFF A TAD FOR THURSDAY AND FRIDAY. GIVEN THIS AND THE POSSIBILITY OF SOME RAIN...WILL KEEP TEMPERATURES A BIT COOLER THAN WHAT WE ARE SEEING TODAY. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... MAIN FOCUS OF EXTENDED PERIOD WILL BE HIGHLY AMPLIFIED MID LEVEL FLOW WITH A DEEP TROUGH /CUTOFF LOW/ DEVELOPING OVER THE WESTERN STATES AND STRONG RIDGE BUILDING OVER THE EASTERN CONUS. BROAD AREA OF SURFACE HIGH PRESSURE OFF THE EASTERN SEABOARD WILL DRAW PLENTY OF WARM...MOIST GULF AIR INTO THE OHIO VALLEY FOR THE MAJORITY OF THE PERIOD. LATEST GFS AND ECMWF ARE IN REASONABLE AGREEMENT WITH GENERAL FLOW PATTERNS ALOFT THROUGH THE FIRST PART OF THE PERIOD...AND THEN THEY DIVERGE SIGNIFICANTLY WITH THE BREAKDOWN OF THE STRONG RIDGE AND TROUGH BY EARLY NEXT WEEK. MAIN FORECAST CHALLENGE CONTINUES TO BE PRECIP POTENTIAL...AS MODELS CONTINUE TO DISAGREE ON TIMING... STRENGTH AND PLACEMENT OF SEVERAL WEAK SHORTWAVES TRAVERSING THE OHIO VALLEY THROUGH EARLY NEXT WEEK. MOST POTENT DISTURBANCE LOOKS TO RIDE THE RIDGE THROUGH THE REGION SATURDAY INTO SUNDAY SO WENT WITH CHANCE/SLIGHT POPS DURING THAT TIME. GIVEN THE WARM AND MOIST AIRMASS...BUFKIT SOUNDINGS ALSO SHOW A DECENT AMOUNT OF DIURNAL CAPE PRESENT THROUGH THE WEEKEND SO INCLUDED MENTION OF TSTMS IN THE FORECAST. GIVEN LACK OF LARGE-SCALE ORGANIZED FORCING MECHANISM AND UNCERTAINTY WITH REGARD TO THE STRENGTH OF THE RIDGE EARLY NEXT WEEK...KEPT FORECAST GENERALLY DRY BEYOND THE WEEKEND. TEMPERATURES WILL REMAIN UNSEASONABLY WARM AND LOOK TO BE CLOSE TO RECORD VALUES THROUGH MUCH OF THE EXTENDED PERIOD. && .AVIATION /06Z THURSDAY THROUGH MONDAY/... LINE OF SPOTTY SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS THE AREA WILL PASS BY THE COLUMBUS TERMINALS WITHIN THE NEXT SEVERAL HOURS. GIVEN THE COVERAGE AND THUS PROBABILITY OF ANY OF THIS IMPACTING THE TERMINALS HAVE OPTED TO USE VCSH IN INITIAL ISSUANCE. SCATTERED TO BROKEN HIGH BASED CUMULUS WILL AFFECT THE AREA THROUGH MUCH OF THE TAF PERIOD. THERE IS THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS. BUT WEAK FORCING MEANS THAT CONFIDENCE IS LOW IN COVERAGE/TIMING/LOCATION. THUS HAVE KEPT THE REST OF THE TERMINALS DRY FOR NOW. SOUTH WINDS WILL INCREASE DURING THE DAY WITH SOME GUSTS AROUND 20 KT POSSIBLE. OUTLOOK...THUNDERSTORMS ARE POSSIBLE FRIDAY AND THEN AGAIN ON SUNDAY. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...JGL NEAR TERM... SHORT TERM...JGL LONG TERM...KURZ AVIATION...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 345 AM EDT WED MAR 14 2012 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-150845- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE- SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON- FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY- FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN- HIGHLAND-ADAMS-PIKE-SCIOTO- 345 AM EDT WED MAR 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The Cincinnati radar (KILN), 104 km away, was scanning. The volume nearest the first event began at 06:38 UTC.
8 hail, 3 flash flood, 3 flood. Local standard time, as filed.
Heavy rainfall caused flash flooding in the area. There were numerous reports of water flowing over roads in Union Township, Hebron, and the Buckeye Lake area. One woman was trapped in a car due to high water.
High water due to heavy rain was reported over Fairfield Union Road.
High water remained across several roads from earlier flash flooding caused by heavy rain in the area.
Several roads across the county were reported to have water over parts of them due to heavy rainfall.
The first report of flash flooding from heavy rainfall was water pouring across Beechmont Avenue.
The second report of flash flooding due to heavy rain in Hamilton County was water rushing across roads in and around the downtown area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372070, 372073, 372354, 372357, 372074, 372359, 372361, 372078, 372083, 372122, 372369, 372124, 372371, 372126.